As of our latest update (October 16th, 2012), the CDC reports 214 fungal meningitis cases in 15 states, including 15 deaths that may be associated with this recalled steroid injections. Those numbers expected to rise as more tests are performed (source).
Update: The FDA has recalled ALL injectible products produced by the New England Compounding Center (NECC) after at least one patient who received cardioplegia solution produced by NECC tested positive for fungal meningitis during a transplant surgery. Learn more here.
The Center for Disease Control and Prevention (CDC) and U.S. Food and Drug Administration (FDA) recommended the complete recall of all drugs produced by the New England Compounding Center (NECC) at 697 Waverly St. in Framingham, Massachusetts after (as of the recall on Oct. 4th, 2012) 35 cases of Aspergillus meningitis were reported by patients who had received an epidural steroid injection produced by this compounding pharmacy.
Fungal Meningitis cases related to a steroid injection have been reported in Florida, Idaho, Indiana, Maryland, Michigan, Minnesota, New Jersey, North Carolina, Ohio, Tennessee, Texas and Virginia with TN, MI and VA leading the way with 50, 41 and 33 cases respectively (source).
What To Do: For Patients
If you have received an epidural steroid injection on or after September 26, 2012 you should contact your doctor to find out if the lot number on the steroid bottle was recorded. If the injection you received came from any of the following three lot numbers of Methylprednisolone Acetate (PF) from the New England Compounding Center then you should get tested immediately for meningitis.
Recalled Methylprednisolone Acetate (PF) epidural steroid injection lot numbers:
Lot #[email protected], BUD 11/17/2012
Lot #[email protected], BUD 12/26/2012
Lot #[email protected], BUD 2/6/2013
Even if you did not receive an injection from one of these lots of Methylprednisolone Acetate (PF), or if you are unable to find out what the lot number or exact medication was, but have recently had an epidural steroid injection and are experiencing any of the following symptoms, you should discuss them with your doctor as soon as possible…
Fungal Meningitis Symptoms
– New or worsening headaches
– Sensitivity to light
– Stiff neck or shoulders
– Increased pain, redness or swelling at the injection site
– Weakness or numbness in any part of the body
– Unexplained nausea
– Slurred speech
What is Fungal Meningitis?
Meningitis is the swelling of the membranes that cover and protect the brain and spinal cord. Meningitis refers to a general condition rather than the specific cause, as it can be caused by infections from bacteria, viruses or fungi. The current recalled steroid injections are thought to be causing “fungal meningitis,” in which the protective membrane around the brain and spinal cord has become infected by a fungus.
Stay tuned into US Recall News for more information about this developing story. Please comment below with any questions you have related to fungal meningitis or this steroid recall and we will do our best to find the appropriate resources for you. And of course, always contact a doctor or go to the emergency room if you are experiencing adverse reactions to any drug.